Wednesday, December 14, 2011

Multiple Sclerosis Research: Fingolimod death

Multiple Sclerosis Research: Fingolimod death:

'via Blog this'

Unsettling news to say the least! I will be very interested to know the outcome of the investigation.

7 comments:

  1. While this is heartbreaking news, I hope this doesn't put an end to Gilenya. I feel selfish for thinking this way but to lose one of the few ways to fight this disease is also heartbreaking. My thoughts are with this man's family. Travel on in peace my fellow fighter...

    ReplyDelete
  2. One death in five years, and suddenly everyone's going negative on it? That would be silly if that was the case. I'm not concerned, possibly because I've studied statistics and know how significant an "outlier" is i.e. not significant. If we expect zero risk from anything that could benefit us, no-one would get out of bed in the morning.

    ReplyDelete
  3. I agree. I just blogged it because it was news, but it's not causing me to pause before I pop my pill. I am just saddened for the patient and their family.

    I doubt this will cause the drug to be pulled from the market. There were 2 deaths during the trial I was in, and that didn't keep it from gaining approval from the FDA.

    ReplyDelete
  4. I read about this yesterday. Very sad, but I think this is the only case of someone dying so quickly after a dose, isn't it? It seems unlikely that this is related to the drug if it's never happened like this before (such a fast response).
    And the two deaths during the study were only from higher doses than are prescribed now and did not occur so quickly or after one dose (true?).
    I'll be really surprised if this death turns out to be related to gilenya.

    ReplyDelete
  5. True, Francie. I think I read they had some pre-existing heart issues (on beta blockers?) so they might not have been as closely monitored after first dose as they should have been, or properly pre-screened before hand. Who knows?

    ReplyDelete
  6. Found the quote below from Med Page today. The patient was on two of the medications counter indicated for Gilenya. I feel sorry for him, but it is a relief to know it's not something new. This is the quote:

    Fingolimod's prescribing information includes a warning about bradycardia and/or atrioventricular conduction block in the first hours after starting the drug. Clinicians are advised to monitor patients for six hours following the first dose.

    In the fatal case, the patient was also taking the beta-blocker metoprolol and the calcium channel antagonist amlodipine. These drugs are associated with increased risk for bradycardia and heart blocks, the FDA noted.

    The patient successfully completed the six-hour monitoring period but died a few hours later.

    ReplyDelete
  7. This is sad but with every med there is a risk everyday?? I guess

    ReplyDelete